A 47‐year‐old white man with a history of multiple sclerosis (MS) presented to the emergency room with complaints of headache, chest discomfort, and cough with frothy bloody secretions approximately 30 minutes after subcutaneous injection of glatiramer acetate. For the past 5 years, the patient had reported occasional hot flashes, headache, and palpitations after subcutaneous injection of glatiramer acetate. On examination, BMI was 26, blood pressure was 260/160 mm Hg, heart rate was 120 bpm, and respiratory rate was 24/minute. Chest x‐ray showed acute pulmonary edema. EKG showed regular sinus rhythm with significant ST elevations in leads I and AVL and ST depressions in leads II, III, and AVF. Troponin levels were elevated during the first 24 hours (0.1, 3.7, and 3.5 μg/L). Echocardiography revealed an ejection fraction of 45% with left ventricular wall hypokinesis. Blood pressure was controlled with intravenous nitroprusside and labetalol after 48 hours. Repeat EKG was normal, and a stress test with nuclear scan was negative for ischemic changes.
Hypertensive crisis (HC) is associated with significant morbidity and mortality. Myocardial damage often results from HC and causes subsequent heart failure that can lead to death. Glatiramer acetate (Copaxone) is an immunomodulator currently used to reduce symptomatic episodes in patients with relapsing‐remitting MS. Approximately 10% of MS patients exposed to glatiramer acetate in premarketing studies experienced hypertension, flushing, chest pain, palpitations, dyspnea, urticaria, and others symptoms immediately after injection. During the postmarketing period, there have been reports of patients with similar symptoms who received emergency medical care. However, HC combined with acute myocardial damage has never been reported. Whether an immunologic or nonimmunologic mechanism mediates these episodes or whether multiple episodes seen in a given patient have identical mechanisms is unknown. There are approximately 400,000 people with MS in the United States and an estimated 2 million worldwide. It is important to be aware of and recognize the life‐threatening side effects of glatiramer acetate.
Hypertensive crisis (HC) affects more than half a million Americans each year and leaves many with irreversible injury. Despite extensive studies on HC and its complications, there remain many unrecognized risk factors and prognosticators. Physicians should perform comprehensive evaluations, including a current medication list review, of patients who present with HC to effectively identify the cause and intervene accordingly. Early treatment of chemically induced HC thus improves long‐term outcomes.